Alert archive / Kansas / Hard Freeze Warnings in 2017

Hard Freeze Warning 2, NWS Dodge City, KS

October 27, 2017Barber County, Comanche County, Pratt County, Kansas

NWS Dodge City, KS issued this hard freeze warning at Oct 27, 2017, 10:52 AM CDT for Barber County, Comanche County, Pratt County, Kansas. It took effect at Oct 28, 2017, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 10:52 AM CDT (15:52 UTC)
In effect from
Oct 28, 2017, 12:00 AM CDT
Expired
Oct 28, 2017, 8:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WWUS73 KDDC 271552
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1052 AM CDT Fri Oct 27 2017

KSZ030-031-043>046-061>066-074>080-084>088-271700-
/O.CAN.KDDC.HZ.A.0002.171028T0700Z-171028T1300Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, 
Ashland, and Minneola
1052 AM CDT Fri Oct 27 2017 /952 AM MDT Fri Oct 27 2017/

...HARD FREEZE WATCH IS CANCELLED...

The National Weather Service in Dodge City has cancelled the Hard
Freeze Watch. 

We had a hard killing freeze occur for these areas Friday 
morning. Therefore there is no need for the hard freeze watch for
Saturday morning. Temperatures however will fall into the mid to
upper teens for tonight. 

$$

KSZ081-089-090-281030-
/O.UPG.KDDC.HZ.A.0002.171028T0700Z-171028T1300Z/
/O.NEW.KDDC.HZ.W.0002.171028T0500Z-171028T1300Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
1052 AM CDT Fri Oct 27 2017

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...

The National Weather Service in Dodge City has issued a Hard
Freeze Warning, which is in effect from Midnight to 8 AM CDT 
Saturday. The Hard Freeze Watch is no longer in effect. 

* TEMPERATURE...Temperatures 18 to 22 degrees Tonight. 

* IMPACTS...Crops and sensitive vegetation will be damaged due to
  temperatures well below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means sub-freezing temperatures are
imminent or highly likely. These conditions will kill crops and
other sensitive vegetation.&&

$$
2 follow-up statements
056 
WWUS73 KDDC 280952
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
452 AM CDT Sat Oct 28 2017

KSZ081-089-090-281300-
/O.CON.KDDC.HZ.W.0002.000000T0000Z-171028T1300Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
452 AM CDT Sat Oct 28 2017

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

* TEMPERATURE...Temperatures 18 to 22 degrees Tonight.

* IMPACTS...Crops and sensitive vegetation will be damaged due to
  temperatures well below freezing. This will mark the end of the
  growing season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means sub-freezing temperatures are
imminent or highly likely. These conditions will kill crops and
other sensitive vegetation.
&&

$$
750 
WWUS73 KDDC 281231
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
731 AM CDT Sat Oct 28 2017

KSZ081-089-090-281345-
/O.EXP.KDDC.HZ.W.0002.000000T0000Z-171028T1300Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
731 AM CDT Sat Oct 28 2017

...HARD FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this hard freeze warning went out at Oct 27, 6:00 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Oct 27, 6:00 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 AM CDT Fri Oct 27 2017

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 216 AM CDT Fri Oct 27 2017

Areas north of a Hays to Dodge to Garden and Syracuse/Johnson line
appear to have a great chance of meeting the true Hard Freeze
criteria this morning (28 F or cooler for at least 4 hours). The
next tier of counties or so south may also fall to the mid 20s,
but perhaps only for a couple of hours. This assessment is based
on the current HRRR trends for the early morning and assuming it
will be close. With this in mind, we will likely wait until 15Z,
after the diurnal curve turns, before upgrading counties to
warning for again tonight. High confidence exists that the
remainder of the area will see seeing hard freeze conditions
tonight and early Saturday morning.

Highs this afternoon will be somewhat limited due to the neutral to
weakly warm temperature advection. Most models warm temperatures to
the mid and upper 40s this afternoon, and with deep mixing still
ongoing, dew points will fall to the single digits by late morning
and to near 0 in some areas by the mid afternoon. The low relative
humidity and gusty winds will lead to significant fire weather risk
(see fire weather section in this discussion below).

Widespread subfreezing temperatures are expected tonight, with low
lying areas of the Ark valley possible bottoming out in the teens by
12Z Saturday. Look for an update/upgrade to warning of the hard
freeze watch later this morning.

.LONG TERM...(Saturday through Thursday)
Issued at 216 AM CDT Fri Oct 27 2017

We will add about 10 degrees by Saturday afternoon and another 20
degrees into the mid 70s for highs by Sunday afternoon, before
another cold front drives through our area Sunday night. This will
be under a dry northwest flow pattern although by Tuesday the
EC/GFS both indicate a southern Plains shortwave producing light/low
value QPF across western KS and the Panhandles/West TX. Tuesday
through Friday will represent yet another warming trend from highs
in the 40s to the upper 60s/70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 600 AM CDT Fri Oct 27 2017

VFR/SKC through Saturday morning. After 15z this morning, expect
NW winds to increase once again at all airports, with gusts near
30-32 kts. Pressure gradients and winds will begin to weaken
around 21z, as Canadian surface high enters western Nebraska. High
pressure will settle directly southward over the terminals
tonight into Saturday morning, resulting in excellent flying
conditions with a clear sky and light winds.

&&

.FIRE WEATHER...
Issued at 1129 PM CDT Thur Oct 26 2017

Red Flag warning has been hoisted for entire area west of highway
283 for Friday afternoon. Last WRF ARW/NMM showing quite dry dew
points spreading farther east in the afternoon. Winds will be well
over the minimum 20 mph threshold with afternoon gusts again
approaching 40 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  20  59  35 /   0   0   0   0
GCK  47  21  59  34 /   0   0   0   0
EHA  46  26  60  38 /   0   0   0   0
LBL  48  22  60  35 /   0   0   0   0
HYS  47  21  58  33 /   0   0   0   0
P28  50  23  59  33 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning until 9 AM CDT /8 AM MDT/ this morning for
KSZ030-031-043>046-061>065-074>080-084>088.

Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 7 PM
CDT /6 PM MDT/ this evening for KSZ030-043>045-061>064-074>078-
084>088.

Hard Freeze Watch from late tonight through Saturday morning for
KSZ030-031-043>046-061>066-074>081-084>090.

Freeze Warning until 9 AM CDT this morning for KSZ066-081-089-
090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
FIRE WEATHER...Russell
Hazardous weather outlook, Oct 27, 2:44 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
244 AM CDT Fri Oct 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
244 AM CDT Fri Oct 27 2017 /144 AM MDT Fri Oct 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Dry and windy conditions this afternoon will lead to critical
fire weather conditions. A Red Flag warning is in effect from the
US Highway 283 corridor, west to Colorado.

Hard freezing temperatures across much of the area this morning,
and all of the area tonight.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Freeze: Extreme risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread hard freezing temperatures expected Saturday morning.
Elevated Fire weather potential Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 27, 8:32 AM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
832 AM CDT Fri Oct 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Non-Tstm Wnd Gst 6 NW Scott City         38.55N 100.97W
10/26/2017  M58 MPH          Scott              KS   Mesonet

&&

SMR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 10:14 PM CDTRed Flag WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more21 hr

Nearby

Hard Freeze Warnings in Kansas, 2017Every hard freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.